Safety of Oxytocin for Labour Induction/Augmentation

The Institute for Safe Medication Practices Canada (ISMP Canada) has identified oxytocin when used for labour induction or augmentation as a high alert medication that “bears a heightened risk of causing significant patient harm if used in error.” In November 2013, ISMP Canada published the results of its Aggregate Analysis of Oxytocin Incidents voluntarily reported by health-care providers. The article reviews themes and subthemes in the 74 included incidents and provides case study examples of oxytocin incidents. The main themes and subthemes identified were:

  1. Mix-ups between manufacturer vials of different medications, including several drugs with similar packaging.
  2. Mix-ups between practitioner-prepared bags or syringes, such as programming the pump for oxytocin with another drug’s infusion rate or selection of the incorrect and unlabelled prepared syringe.
  3. Doses higher than intended, such as where there was no standardized protocol, confusion between units of measure, or administration without a pump.
  4. Doses lower than intended.
  5. Errors in route of delivery, especially between IV oxytocin and epidural analgesia.
  6. Infusion of oxytocin without a primary line.

These themes provide an opportunity for all maternity health-care providers to review their practice and look for systemic ways to minimize errors.